Missouri, 2022

Flooding in Missouri, May 5 to 6, 2022

May 5 to 6, 2022 · NWS PAH · 2 events in 2 counties and zones

A thunderstorm complex produced isolated minor street flooding, followed by minor flooding of the St. Francis River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm complex produced isolated minor street flooding, followed by minor flooding of the St. Francis River. The thunderstorms were triggered by an early morning mesoscale convective vortex that tracked northeast from northwest Arkansas. A thunderstorm line propagated eastward, producing a short-duration heavy rain event. Over a wider region, enhanced low-level winds ahead of the convective vortex helped support a broad area of rain. Rainfall of 1 to 2 inches over a fairly short period of time was common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 5:55 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 5, 5:55 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
655 AM CDT Thu May 5 2022

.UPDATE...
Issued at 655 AM CDT Thu May 5 2022

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 325 AM CDT Thu May 5 2022

The main focus in the short term is the potential for showers and
thunderstorms through Friday, including strong to severe storms
this afternoon and perhaps into early this evening.

An upper low over western Kansas early this morning is forecast to
shift east into the Middle Mississippi and Lower Ohio Valleys on
Friday. Surface low pressure over the southern Plains early today
will move northeast into southern Missouri tonight, then the Ohio
Valley on Friday. A warm front extending east from the low should
lift north into southeast Missouri and western Kentucky by this
afternoon. This front will be the focus for severe thunderstorm
potential during the afternoon and perhaps into the early evening.

Showers and thunderstorms currently progressing across southern
Missouri and northern Arkansas will spread into the area through
the morning, likely weakening somewhat with eastward progression.
As the warm front lifts north into southern Missouri and western
Kentucky by midday or early afternoon, temperatures in the upper
70s to near 80 and dew points well into the 60s should yield
surface based CAPE values of 1500-2500 J/kg south of the front.
With 0-6 km shear on the order of 50 knots and veering winds with
height, isolated to scattered supercell development is possible
near and south of the warm front as a disturbance moves along the
boundary during the afternoon. Storm relative helicity of 150-250
m2/s2 indicates enough low level shear for tornado potential,
with large hail also a possibility. Any thunderstorms today will
also carry the potential for locally heavy rain.

Most of the severe potential appears to be confined to the
afternoon hours, as surface based instability rapidly diminishes
through early evening. The one exception may be far western
portions of southeast Missouri, if enough instability can hang on
with the approach of the surface low and cold front. The chance
for showers and thunderstorms will continue tonight and into
Friday as the low moves east across the region. With enough
destabilization, isolated strong storms with marginally severe
hail are possible by afternoon, mainly across southwest Indiana,
southeast Illinois, and western Kentucky. Shower chances diminish
from west to east Friday night into early Saturday as the low
continues to shift to the east.

With a warm front forecast to bisect the region by afternoon, a
large gradient in temperatures is expected from north to south,
with highs today ranging from the middle 60s along I-64 to near 80
along the Tennessee border. Highs Friday and Saturday are forecast
in the upper 60s to lower 70s. Lows near 60 tonight should cool
into the 50s Friday and Saturday nights.

.LONG TERM...(Sunday through Wednesday)
Issued at 325 AM CDT Thu May 5 2022

Sunday will set the stage for seasonably warm temps across the FA as
winds become more southerly in the lower Ohio Valley. A few
scattered mid to high level clouds are possible during the day, but
no pcpn is expected. High temps on Sunday will be near 80 degrees.

A highly amplified ridge will then build across the Great Lakes
region through mid-week. Confidence is high for an early season heat
event as the 500 mb height cluster analysis shows a strong signal
for near to slightly above record temps with highs in the low 90s.
Compared to average, temps will be running near 15 degrees above
normal for this time of year. Humidity levels will also be high as
dewpoints will reach the upper 60s to near 70 degrees. An upper
level low near the Carolinas may begin to have an influence on the
wind pattern as early as Wednesday as winds begin to shift more
easterly. This may bring some minor relief in the heat and humidity
through the remainder of the week.

&&

.AVIATION...
Issued at 655 AM CDT Thu May 5 2022

A storm system will bring periods of showers and scattered
thunderstorms to the region through tonight. The first round will
impact mainly northern/western sections of the area this morning,
with the second round more concentrated in the southeastern half
of the area this afternoon, and another round of showers expected
area wide tonight. With each round of activity, a reduction to
MVFR ceilings/visibilities is anticipated, with localized IFR
conditions possible. East winds will become southeast 5 to 10
knots this morning, with a transition to southerly this afternoon
into tonight as a warm front lifts north across the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DW
AVIATION...RJP
Hazardous weather outlook, May 5, 2:44 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CDT Thu May 5 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CDT Thu May 5 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are likely today and tonight. Isolated severe
storms are possible, especially over southeast Missouri and the
southern counties of western Kentucky this afternoon into early
this evening. The main hazards will be large hail and damaging
winds. A few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms again on Friday. The main
hazards Friday will be locally heavy rain and lightning. However,
isolated strong storms with hail and gusty winds are possible.

Early season heat and humidity is anticipated Monday through
Wednesday with temperatures reaching the lower 90s each day. High
humidity values may allow heat indices to reach the mid 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and early this
evening.

RJP/DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Carter

When
May 5, 7:20 AM CST to 9:00 AM CST
Where
Carter County, 1 mi N of Van Buren to 1 mi W of Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.014, -91.020

Minor flooding of streets and small streams was reported.

Flood, Wayne

When
May 6, 1:15 AM CST to 2:30 PM CST
Where
Wayne County, 2.36 mi NNE of Silva to 1.11 mi NNE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.203, -90.510

Minor flooding occurred on the St. Francis River. Some minor flooding of low-lying fields and woodlands occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024972, 1024962.